Case Presentation: A 63 year old female with metastatic melanoma to brain and breast presented to the emergency department with altered mental status. She was disoriented to time and place and unable to follow commands. She had received two doses of immunotherapy with ipilimumab and nivolumab. Her last dose was administered two weeks prior. She developed low grade fever and fatigue over the past week prompting evaluation by her local oncologist who prescribed her sulfamethoxazole-trimethoprim for possible urinary tract infection. She never picked up the prescription and two days later she went to an urgent care for worsening lethargy and fever. An infectious work up was negative. She presented to our ED with incoherent speech and inability to comprehend. Infectious workup was again negative. Her labs were unremarkable except for hyponatremia with sodium of 123. A CT scan of the head was negative. Neurology was consulted and an EEG was done showing frequent temporal intermittent rhythmic activity (TIRDA) in the right hemisphere consistent with a tendency for seizures. There were no ictal discharges but EEG did show moderate diffuse nonspecific encephalopathy. Lumbar puncture was negative. She was started on levitracetam and methylprednisolone 2 mg/kg daily. Within 24 hours of initiating steroids and prior to her sodium correcting she became alert and oriented with improved ability to follow commands. MRI brain was done and did not show the previously noted brain lesions. After 48 hours of steroids and antiepileptics a repeat EEG was done and showed no abnormal activity. She was monitored for 4 more days in hospital with eventual return to her baseline.
Discussion: Immunotherapy has emerged as a main treatment modality for metastatic melanoma. The combination of ipilimumab and nivolumab has shown increased efficacy and increased progression free survival. Nivolumab is an anti-PD-1 drug that promotes the tumor killing effects of T-cells and ipilimumab, an anti CTLA-4 drug, promotes the growth of T-cells. Immune related adverse events including encephalitis are on the rise with the increasing use of these checkpoint inhibitors to treat melanoma as well as various other cancers. The treatment algorithm, as approved by the National Comprehensive Cancer Network, recommends immediate neurology consultation and an MRI brain with and without contrast. An EEG and lumbar puncture with cerebrospinal fluid studies should be performed prior to the initiation of systemic steroids. If there is no response to systemic steroids within 24 hours initiation of IVIG has been recommended.
Conclusions: As immunotherapy is being widely used to treat many cancers, hospitalists should be vigilant in assessing adverse effects that may mask as infectious or other conditions. It is imperative to counsel patients to report all new symptoms to their physicians promptly. In patients presenting with any new onset of symptoms while on immunotherapy, clinicians must maintain a high index of suspicion for immune related adverse events.